Oklahoma, 2022

Tornado and Hail in Oklahoma, November 4, 2022

November 4, 2022 · NWS OUN · 3 events in 3 counties and zones

A storm system brought numerous thunderstorms to south central and southeast Oklahoma on the 4th, bringing hail and also a tornado near Calera.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A storm system brought numerous thunderstorms to south central and southeast Oklahoma on the 4th, bringing hail and also a tornado near Calera.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 4, 11:37 AM CST, 53 minutes earlier.

Area forecast discussion, Nov 4, 11:37 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1237 PM CDT Fri Nov 4 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CDT Fri Nov 4 2022

Keeping the bullet format going given busy short term:

- Thunderstorms expected to continue developing very early this
morning and affect northwest and west-central Oklahoma. Most of the
storms should stay near and behind the cold front, minimizing the
severe threat. However, we will be watching closely for storms
east/ahead of the front for severe wind/brief tornado potential.

- Most model guidance has a relative minimum in activity across
central portions of Oklahoma through the morning, but any small
storm/showers that develops will have to be watched closely.

- The greatest tornado risk remains across southeast Oklahoma this
afternoon and evening, especially with those storms that stay
out/east of the cold front.

- Going to be chilly behind the front today and tonight, so while
many areas will see a mild and humid morning, falling temperatures
and gusty north winds will make it feel much different by late
afternoon. Cannot rule out some wet snow flakes across far northwest
Oklahoma this evening.

- Freezing temperatures appear possible across northern and western
portions of Oklahoma. Many areas have seen a freeze and we are well
beyond the date of average first freeze, so no freeze warnings
planned on this shift. This will be reassessed today.

- Brief elevated fire weather conditions across western north Texas
late this morning and this afternoon behind the dryline and ahead of
cold front.

Intense, progressive longwave trough will pass over the region today
and tonight. Initial jet streak currently progressing over the
Panhandles at this typing, yielding strong forcing near incoming
cold front. Scattered showers and storms expected to continue with a
few severe storms possible. What is preventing a greater risk of
nocturnal tornadoes early this morning will be fast southerly
progress of strong cold front. This will act to undercut the storms
and prevent the ingesting of surface based parcels. Could still mix
down some severe level wind gusts or perhaps see some marginally
severe hail though. Caveat will be if we get convection ahead
of/east of the front. If that happens the tornado threat will be
much higher, at least for brief/weak tornadoes.

While there could be a relative decrease in storm activity during
the post sunrise hours of the morning as the nocturnal low level jet
weakens, still expect some shower and thunderstorm activity along
and behind the cold front continuing into the afternoon. Activity
near the front will be more of a linear mode, and with progression
of colder air, minimal tornado threat is expected with storms near
front. Any storms east/ahead of the cold front will need to be
watched closely due to increasing instability and still sufficiently
strong low level shear. During the afternoon and evening, as cold
front overtakes the dryline and moves into an environment of
stronger instability and shear (mainly southeast of Interstate-44 or
near/southeast of Wichita Falls, Lawton, Oklahoma City and
Stillwater) severe thunderstorms are forecast to increase in both
intensity and coverage with damaging wind gusts and tornadoes the
main concerns, followed by some large hail. Storms that develop
ahead of the front, mainly across areas near and east of Ardmore and
Ada this afternoon and early evening, could pose a more substantial
tornado risk.

There will continue to be rain well behind the cold front this
afternoon and perhaps into the evening across northwest and north
central Oklahoma. With falling temperatures through the day, cannot
rule out some wet snow flakes across extreme northwest Oklahoma,
Harper and Woods counties. Current forecast does not mention snow,
but if precipitation lingers longer than expected, this could
change. If it happens, it would likely melt upon contact with a
relatively warm ground. Freezing or near freezing temperatures will
be in the forecast for late tonight, but with many areas having seen
a freeze this fall and those locations being beyond their average
first freeze, we opted not to issue any freeze headlines.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 242 AM CDT Fri Nov 4 2022

After below average temperatures to start the weekend, a moderation
of temperatures expected Sunday and Monday despite another weak
frontal intrusion on Sunday. With upper flow then becoming stronger
and more zonal, return flow (both warmer and more moist) will spread
over the region Monday into Tuesday. This could yield some warm
advection showers and perhaps a few thunderstorms. Next chance for
more impactful weather still progd by models late next week with
another longwave trough and associated cold front. Still a lot of
model disagreement on timing and impacts.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri Nov 4 2022

Showers and thunderstorms along a cold front will continue to
impact aviation weather this afternoon. The front is currently
from SWO to OUN to SPS and continuing southeastward. Storms have
developed behind it, with conditions frequently dropping into
MVFR/IFR. Gusty northwest winds and low ceilings can be expected
for several hours behind the front, with clearing occurring from
west to east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  37  62  48  72 /   0   0   0   0
Hobart OK         35  64  45  73 /   0   0   0   0
Wichita Falls TX  40  70  51  79 /   0   0   0   0
Gage OK           29  67  39  70 /  10   0   0   0
Ponca City OK     35  64  44  70 /  20   0   0   0
Durant OK         41  65  48  75 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...04
Hazardous weather outlook, Nov 4, 2:01 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
301 AM CDT Fri Nov 4 2022

OKZ004>048-050>052-TXZ083>090-050815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
301 AM CDT Fri Nov 4 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms across far northwest Oklahoma early this
morning are expected to spread eastward over the region today.

The greatest severe weather risk will be across southeast
Oklahoma, where tornadoes, damaging wind gusts, and large hail are
possible during the afternoon and evening hours. This area of
greatest concern will be near and east of Ardmore, Ada, and
Holdenville.

Farther to the north and west, strong to severe thunderstorms may
develop along a cold front and dryline as they move from west to
east this morning into the afternoon. The primary hazards will be
damaging wind gusts and large hail with a low tornado risk.

Thunderstorms should end from west to east Friday afternoon
through the evening hours.

.Fire Weather...
Brief, elevated fire weather conditions are possible across
western north Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
The next chance for thunderstorms will be Monday into Tuesday,
mainly across southeast and central Oklahoma. Organized severe
storms are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Nov 4, 10:36 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Norman OK
1136 AM CDT Fri Nov 4 2022

OKZ034-036-TXZ083-085-041700-
Greer OK-Jackson OK-Wilbarger TX-Hardeman TX-
1136 AM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of central Jackson,
south central Greer, northwestern Wilbarger and east central Hardeman
Counties through NOON CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Chillicothe, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Altus, Chillicothe, Olustee, Martha, Elmer, Friendship, Altus Air
Force Base, Odell and Humphreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3418 9951 3426 9970 3481 9947 3468 9915
TIME...MOT...LOC 1636Z 206DEG 49KT 3429 9957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Special weather statement, Nov 4, 11:16 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Norman OK
1216 PM CDT Fri Nov 4 2022

OKZ022-035-036-041745-
Kiowa OK-Washita OK-Jackson OK-
1216 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of south central
Washita, northeastern Jackson and central Kiowa Counties through 1245
PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friendship, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Altus, Hobart, Roosevelt, Gotebo, Headrick, Friendship, Altus Air
Force Base, Warren, Tom Steed Reservoir and Humphreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3481 9926 3481 9925 3482 9925 3517 9902
      3502 9874 3454 9921 3464 9937
TIME...MOT...LOC 1716Z 212DEG 47KT 3469 9921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Special weather statement, Nov 4, 11:22 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
1222 PM CDT Fri Nov 4 2022

OKZ006-007-011-012-041815-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
1222 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of eastern Alfalfa,
western Grant, northwestern Garfield and northeastern Major Counties
through 115 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Ringwood, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Helena, Ringwood, Wakita, Cleo Springs, Goltry, Meno, Jet, Nash,
Hillsdale, Manchester, Carrier, Great Salt Plains Lake and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3627 9820 3640 9848 3700 9823 3700 9760
TIME...MOT...LOC 1722Z 212DEG 49KT 3642 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Special weather statement, Nov 4, 11:55 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
1255 PM CDT Fri Nov 4 2022

OKZ051-052-041830-
Marshall OK-Bryan OK-
1255 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of northwestern Bryan
and eastern Marshall Counties through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Pottsboro, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durant, Kingston, Silo, Mead, Armstrong, Cartwright, Woodville,
Little City, eastern Lake Texoma, Calera and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9663 3388 9659 3389 9659 3390 9663
      3392 9666 3391 9668 3386 9669 3383 9671
      3382 9675 3383 9677 3386 9678 3387 9680
      3412 9664 3411 9629 3382 9656
TIME...MOT...LOC 1755Z 215DEG 27KT 3384 9669

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Nov 4, 12:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
110 PM CDT Fri Nov 4 2022

OKZ035-037-038-TXZ085-086-041845-
Tillman OK-Kiowa OK-Comanche OK-Wichita TX-Wilbarger TX-
110 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of southwestern
Comanche, southern Kiowa, central Tillman, northwestern Wichita and
east central Wilbarger Counties through 145 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Harrold, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frederick, Snyder, Chattanooga, Davidson, Manitou, Hollister,
Loveland, Oklaunion and Harrold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3404 9900 3414 9919 3467 9898 3450 9858
TIME...MOT...LOC 1810Z 212DEG 49KT 3416 9905

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Special weather statement, Nov 4, 12:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
116 PM CDT Fri Nov 4 2022

OKZ017-018-023-024-041845-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
116 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of west central
Kingfisher, northwestern Caddo, Blaine and northwestern Canadian
Counties through 145 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, moving northeast at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Watonga, Geary, Okeene, Hydro, Canton, Longdale, Hitchcock,
Bridgeport, Greenfield, Loyal, Eagle City, southeastern Canton Lake,
Southard and Omega.

This includes Interstate 40 between mile markers 87 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 9807 3536 9844 3541 9862 3617 9858
TIME...MOT...LOC 1816Z 210DEG 54KT 3533 9864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink

The radar

The Dallas/Ft Worth radar (KFWS), 168 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Bryan

When
November 4, 12:30 PM CST to 12:34 PM CST
Where
Bryan County, 2.03 mi SW of Calera to 1.28 mi NNE of Calera
Rating
EF1
Path length
3.4 mi
Path width
40 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.912, -96.458

A tornado touched down southwest of Calera crossing US-69 and blowing a semi truck and trailer into the median. A number of unoccupied, unanchored mobile homes just north of US-69 were displaced and damaged including at least one that was rolled and destroyed. The tornado moved northeast, parallel to and just northwest of US-69, and moved into the west and north sides of Calera. A number of trees had damage or were snapped in Calera with at least two houses heavily damaged by falling trees. Other homes in town received shingle damage from the tornado. The tornado dissipated just northeast of the city limits of Calera before reaching Choctaw Road.

Hail, Love

When
November 4, 3:00 PM CST
Where
Love County, 3 mi E of Lake Murray Dam
Measured
1 in hail
Reported by
Social Media
Coordinates
34.030, -97.008

Hail, Pontotoc

When
November 4, 3:44 PM CST
Where
Pontotoc County, 2 mi NE of Ada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.791, -96.655

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065104, 1065424, 1065425.